Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 211, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 17, 2003, 4:49 PM MDT for Custer County, South Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2003, 4:49 PM MDT (22:49 UTC)
- Expired
- Jul 17, 2003, 5:45 PM MDT
- In force
- 56 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Custer County, SD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:20 PM MDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 17, 1:20 PM MDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 120 PM MDT THU JUL 17 2003 19Z SURFACE ANALYSIS HAD WEAK LOW NEAR SUNDANCE AND A BOUNDARY FROM SOUTHEAST MT THROUGH CENTRAL NE. MOISTURE POOLING ALONG BOUNDARY...BUT STRENGTH OF CAP A CONCERN PER 18Z RUC. LAUNCHING SPECIAL SOUNDING THIS HOUR TO ASSESS. UP TO 35M/S SHEAR IS FORECAST WITH MLCAPE UP TO 3.5KJ/KG. SHOULD SEE A COUPLE SUPERCELLS DEVELOP OFF OR NEAR THE HILLS THIS AFTERNOON AND THEN MOVE SOUTHEAST AROUND 25 MPH. BOUNDARY WILL SINK SOUTHWEST TONIGHT...PROVIDING FOCUS FOR MOST ACTIVE TSRA ACTIVITY. LOWS AROUND DEW POINTS...CLOSE TO GUIDANCE. FRIDAY...IT WILL BE SLIGHTLY COOLER THAN TODAY AS SLIGHT THERMAL TROUGH MOVES THROUGH ALOFT. BOUNDARY WILL BEGIN TO MOVE NORTH OVER CWA PROVIDING FOCUS FOR AFTERNOON/EVENING CONVECTION. SHEAR/INSTABILITY NOT AS GREAT...BUT ACTIVE THUNDERSTORMS STILL POSSIBLE. HIGHS TRICKY...BUT A MIX OF POTENTIAL TEMPERATURES/GUIDANCE APPEAR REASONABLE GIVEN LOWER TROPOSPHERIC THERMODYNAMIC PROFILE. SATURDAY/SUNDAY...UPPER RIDGE OVER CENTRAL US WILL MOVE OVER THE ROCKIES PUTTING US IN MORE NORTHWEST FLOW ALOFT...BRINGING COOLER AND DRIER AIR INTO THE AREA. DIURNALLY DRIVEN TSRA AGAIN POSSIBLE. MONDAY THROUGH WEDNESDAY...EARLIER MEDIUM RANGE GUIDANCE SUGGESTS DRIER PATTER BUT MOST RECENT GFS SUGGESTING RIDGE WILL BE FURTHER WEST PUTTING US IN MORE ACTIVE NORTHWEST FLOW. IF THIS IS THE CASE...DRY FORECAST WILL BE WRONG. WILL WAIT FOR FURTHER RUNS TO MAKE CHANGE. ACTIVE PATTERN SHOULD RETURN THURSDAY. .UNR...NONE. HELGESON
Hazardous weather outlook, Jul 17, 9:50 AM MDT, 6 hours 59 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 950 AM MDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORM WILL BE LARGE HAIL AND DAMAGING WIND GUSTS...HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE TO THE NORTH AND EAST OF THE BLACK HILLS. IN ADDITION...A FEW STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...ESPECIALLY OVER THE BLACK HILLS. A VERY MOIST AND UNSTABLE ATMOSPHERE WILL REMAIN OVER WESTERN SOUTH DAKOTA TODAY. A STORM SYSTEM IN THE UPPER ATMOSPHERE WILL COMBINE WITH A WARM FRONT OVER WESTERN SOUTH DAKOTA TO TRIGGER THUNDERSTORMS THIS AFTERNOON AND EVENING. THE FIRST STORMS ARE EXPECTED TO FORM OVER THE BLACK HILLS AFTER 200 PM MDT...AND OTHER STORMS SHOULD BEGIN DEVELOPING ON THE PLAINS AROUND 400 PM MDT. THUNDERSTORMS ARE THEN EXPECTED TO PERSIST WELL INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. BUNKERS
In the hours before
Local storm report, Jul 17, 4:13 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
413 PM MDT THU JUL 17 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM JOHNSON SIDING SD 1.5 INCH HAIL
07/17/03 PENNINGTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0310 PM 1 SE PACTOLA RESERVOIR SD 1.5 INCH HAIL
07/17/03 PENNINGTON REPORTED BY PUBLIC.
0404 PM MOUNT RUSHMORE SD 1.75 INCH HAIL
07/17/03 PENNINGTON REPORTED BY STORM
SPOTTER.
0406 PM 6 W HERMOSA SD 2.5 INCH HAIL
07/17/03 CUSTER REPORTED BY PUBLIC. FEW
TENNIS BALLS...LOTS OF
MARBLES.The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:44 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence | 46 min |
| Jul 17, 2:57 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 63 min |
| Jul 17, 3:50 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 55 min |
| Jul 17, 4:58 PM MDT | Severe Thunderstorm Warning | UNR | 62 min | |
| Jul 17, 5:30 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 30 min |
| Jul 17, 5:37 PM MDT | Tornado Warning | UNR | Fall River | 38 min |
| Jul 17, 5:44 PM MDT | Tornado Warning | UNR | 46 min | |
| Jul 17, 5:48 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 57 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.